Illinois, 2007

Damaging Winds and Lightning Strike in Illinois, June 8, 2007

June 8, 2007 · NWS PAH · 5 events in 4 counties and zones

A cold front moved southeast across the Mid-Mississippi Valley during the morning. Short lines of thunderstorms with isolated damaging winds developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$199,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front moved southeast across the Mid-Mississippi Valley during the morning. Short lines of thunderstorms with isolated damaging winds developed in advance of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:55 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 8, 1:55 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT FRI JUN 8 2007

.DISCUSSION...

MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES TODAY.

BASED ON LATEST RADAR...MAIN AREA OF CONVECTION EXTENDING FROM
SOUTHWEST MISSOURI INTO CENTRAL ILLINOIS WILL REACH WEST PORTIONS OF
THE PAH FORECAST AREA TOWARD 10Z.  WESTERN PORTIONS OF THE
FA ARE IN TORNADO WATCH 365 UNTIL 12Z.  FORECAST SOUNDINGS SHOW CAP
ERODING ACROSS THE PAH FA BY 12Z...WHICH IS SUPPORTED BY SOME
ISOLATED SHOWERS CURRENTLY TRYING TO DEVELOP IN SOUTHEAST MISSOURI
INTO EXTREME SOUTHERN ILLINOIS.  ANY THUNDERSTORMS THAT DEVELOP OUT
AHEAD OF THE MAIN ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.  SPC
CONTINUES TO HAVE THE ENTIRE FA IN A SLIGHT RISK FOR TODAY. THIS
MAIN AREA OF THUNDERSTORMS MAY WEAKEN A LITTLE AS IT MOVES EAST
THROUGH 12Z...BUT THUNDERSTORMS SHOULD REINTENSIFY THIS MORNING WITH
FORECAST LIS ACROSS THE PAH FA OF -3 TO -5.  NAM CONTINUES TO BE A
LITTLE SLOWER WITH THE PASSAGE OF THE COLD FRONT THAN GFS...WITH THE
FRONT STILL ACROSS SOUTHEAST PORTIONS OF THE FA BY 00Z SATURDAY.

BASED ON SLOWER NAM SOLUTION...LINGERED SOME SLIGHT CHANCE POPS
ACROSS SOUTHERN AND SOUTHEAST PORTIONS OF THE FA INTO THIS
EVENING...THEN HIGH PRESSURE BUILDS IN FOR THE WEEKEND.  BOTH NAM
AND GFS SHOW PRECIP JUST TO OUR WEST SUNDAY AFTERNOON.  CONTINUED
WITH DRY FORECAST UNTIL SUNDAY...THEN BACKED OFF SLIGHT CHANCE POPS
FOR JUST THE WESTERN HALF OF THE FA SUNDAY NIGHT AND MONDAY.

FOR TEMPS TODAY...LEANED TOWARD COOLER MET VALUES FOR NORTHWEST HALF
OF FA...AND TOWARD WARMER MAV FOR SOUTHEAST HALF.  FOR THE REST OF
THE NEAR USED MORE OF COMPROMISE OF MAV/MET.  IN THE EXTENDED...MADE
SOME MINOR TWEAKS BASED ON LATEST MEX AND FOR BLENDING PURPOSES.

&&

.AVIATION...
LEADING EDGE OF CONVECTION SHOULD AFFECT KCGI BY 12Z AND KPAH AND
KEVV BY 18Z.  MOST CEILINGS SHOULD BE MVFR...WITH IFR CONDITIONS
WITH CONVECTIVE ACTIVITY ASSOCIATED WITH FRONT.  VFR CONDITIONS WILL
RETURN TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...KES
Hazardous weather outlook, Jun 8, 3:22 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT FRI JUN 8 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION TODAY INTO EARLY THIS EVENING. THE MAIN HAZARDS
WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ON AND OFF CHANCES OF THUNDERSTORMS SUNDAY NIGHT
THROUGH THURSDAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO EARLY THIS EVENING.

RST

In the hours before

Special weather statement, Jun 8, 1:33 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
233 AM CDT FRI JUN 8 2007

ILZ080-084-MOZ076-086-087-100-107>110-081000-
PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...PINCKNEYVILLE...CARBONDALE...
MURPHYSBORO...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
JACKSON...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD
233 AM CDT FRI JUN 8 2007

...TORNADO WATCH NUMBER 365 CONTINUES UNTIL 7 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR PART OF SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS THROUGH 7 AM. THE TORNADO WATCH STRETCHES
GENERALLY WEST OF A LINE FROM TAMAROA AND CARBONDALE
ILLINOIS...ONWARD TO CAPE GIRARDEAU AND DEXTER MISSOURI.

A BROKEN LINE OF THUNDERSTORMS...SOME SEVERE...CONTINUES TO MOVE
ACROSS SOUTH CENTRAL MISSOURI DURING THE OVERNIGHT HOURS. SHOULD
THESE STORMS CONTINUE TO TRAVEL EAST NEAR 25 MPH...THEY WILL
REACH PARTS OF NORTHWEST CARTER COUNTY MISSOURI AROUND 5
AM...REACHING THE EASTERN EDGE OF THE TORNADO WATCH AROUND 7 AM.

AS THESE THUNDERSTORMS MOVED ACROSS SOUTHERN MISSOURI...THEY HAVE
HAD A HISTORY OF PRODUCING HAIL AND DAMAGING WINDS. AT THIS
TIME...THE GREATEST CONCERN IS FOR DAMAGING WINDS AS THE STORMS
MOVE INTO SOUTHEAST MISSOURI. WIND GUSTS AHEAD OF THESE STORMS
MAY REACH NEAR 30 MPH AT TIMES.

PERSONS LIVING OR TRAVELING ACROSS SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS SHOULD CONTINUE TO LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION AND RADIO FOR ANY FURTHER UPDATES
AND POSSIBLE WARNINGS THIS MORNING.

SMITH

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 8, 6:05 AM CST
Where
Franklin County, 1 mi NW of Hanaford
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.960, -88.843

A large elm tree fell on part of a home's roof. The entire side of a nearby pole barn was blown away. Scraps of metal from the barn were blown across the street. Trees were downed in the area.

Thunderstorm Wind, Saline

When
June 8, 6:22 AM CST to 6:32 AM CST
Where
Saline County, 5 mi NW of Galatia to 2 mi NE of Raleigh
Measured
70 kt (81 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
37.881, -88.685

Extensive wind damage occurred in northwest and north central Saline County. A carport was blown on top of a mobile home. The wall of the mobile home was punctured by the carport. A large tree limb landed on the mobile home. Parts of a metal roof were peeled off another home. A large number of trees were down through the area. One tree landed on a pickup truck. Approximately 20 trees were uprooted or snapped in and around a cemetery. Some of the trees were greater than two feet in diameter. There was damage to cemetery buildings, including a chapel, gazebo, and outbuilding. Window panes were blown out of an adjacent church built in 1906, and cross beams were broken around the bell tower. A moving vehicle struck a downed tree at least 2 feet in diameter on Route 34. The driver was taken to a local hospital for a leg injury. The pattern and orientation of the damage suggested downburst winds.

Thunderstorm Wind, White

When
June 8, 6:55 AM CST to 7:05 AM CST
Where
White County, Carmi to Crossville
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.080, -88.170

Numerous trees were blown down from Crossville to Carmi. At Crossville, a home was heavily damaged when a large tree crashed through a kitchen window. Several other property owners in the Crossville area sustained minor wind damage. Trees were reported down over several roadways. A vehicle struck a downed tree in the Phillipstown area. Numerous power outages lingered through the day. Electrical service was restored to all customers within about 12 hours.

Lightning, White

When
June 8, 7:00 AM CST
Where
White County, Grayville
Property damage
$4,000
Reported by
Newspaper
Coordinates
38.270, -88.000

Lightning struck a tree, sending parts of it crashing onto a mobile home. The mobile home received minor damage.

Heavy Rain, Williamson

When
June 8, 7:40 AM CST to 8:20 AM CST
Where
Williamson County, 2 mi W of Marion
Reported by
Trained Spotter
Coordinates
37.730, -88.967

Typical minor street flooding was reported after 0.51 inch of rain fell in 24 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37963, 31727, 31729, 37934, 31737.